Alert archive / Kansas / Winter Storm Warnings in 2022

Winter Storm Warning 1, NWS Topeka, KS

February 1, 202210 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Feb 1, 2022, 3:19 AM CST for 10 counties in Kansas. It took effect at Feb 1, 2022, 9:00 PM CST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2022, 3:19 AM CST (09:19 UTC)
In effect from
Feb 1, 2022, 9:00 PM CST
Expired
Feb 3, 2022, 2:42 AM CST
In force
30 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3022 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 31, 10:35 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 31, 10:35 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1035 PM CST Mon Jan 31 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 222 PM CST Mon Jan 31 2022

Recent water vapor imagery showing riding over the northern Plains
though several waves were moving southeast out of the Pacific
Northwest. Lee surface low pressure has continued the low-level warm
air advection with 1 PM temps already in the upper 50s to mid 60s.

There remains good agreement in a stronger wave pushing east across
the US/Canadian border tonight into Tuesday as a broad upper trough
takes shape over the Great Basin. A cold front with the former wave
slides southeast through eastern Kansas late tonight into midday
Tuesday. Low-level moisture in eastern Texas early today pushes
north-northeast ahead of the front and brings some potential for
drizzle and light rain mainly south of the Kansas Turnpike late
tonight into Tuesday afternoon with highs still able to reach the
middle to upper 40s under increasing clouds.

The main concerns for this package continue to be for a winter storm
Tuesday night into Thursday. As the upper trough digs out west and
Arctic surface high pressure builds into the northern Plains,
isentropic upglide slowly increases in the 290-280 K layer with
frontogenesis peaking early Wednesday morning as the left-front
quadrant of a strong jet steak moves in. Precipitation should become
rather widespread overnight into midday Wednesday and could be at
least moderate at times with some weak mid-level equivalent
potential vorticity weakening stability, however the initial snow,
especially in light rates, may struggle to accumulate with ground
conditions currently above freezing, today's warm and sunny
conditions, and above-freezing air temps through sunset Tuesday.
Cooling near-surface conditions keep most of the troposphere below
freezing and plenty of mid/upper level humidity for ice crystal
formation, though the warm nose may be just warm enough for some
rather light freezing rain or sleet in far southeast locations
before dawn Wednesday. The cold/dry airmass to the north and a
weak mid-level trough potentially bring a rather sharp cutoff to
the northern end of precipitation, which could be over the far
northern counties. Lighter precipitation looks to continue
Wednesday afternoon into early Thursday morning as the upper
trough advances into the southern Rockies though the nearby mid-
level trough passes through and brings steadily-drier air and
should end by late Thursday. Overall amounts haven't changed much,
but model spread continues to be concerning with differences on
the early/likely more robust precipitation amounts and the
southwest dry air intrusion and confidence is still low enough to
continue the Winter Storm Watch. North to northeast winds
sustained around 20 MPH with gusts near 30 MPH will likely create
some blowing and drifting of the heavier snows. The cold air
building in keeps apparent temps below 10 F Wednesday morning
through Friday morning with Thursday morning values in the -5 to
-20 range.

The remainder of the forecast is much more benign. The western upper
trough progresses east across the southern Plains with northern
branch energy remaining to the north, allowing for moderating
temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1028 PM CST Mon Jan 31 2022

VFR prevails at terminals with main concern being directional LLWS
through 11Z. A fropa veers winds to the north by mid morning.
Expect northerly winds above 10 kts through the remainder of the
forecast period as low level moisture and light showers advect
northward into the afternoon. Low level dry air advection may
initially limit precipitation aft 00Z before the main system
arrives and rain quickly changes to snow at all terminals from 03Z-
06Z.

&&

.FIRE WEATHER...
Issued at 222 PM CST Mon Jan 31 2022

Temperatures have pushed well into the 60s, with the deeper mixing
allowing for occasional gusts near 25 MPH. Elevated fire danger will
continue through the late afternoon today.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday evening through Thursday morning
for KSZ022>024-026-035>040-054>056-058-059.

&&

DISCUSSION...65
AVIATION...22
FIRE WEATHER...65
Hazardous weather outlook, Jan 31, 6:50 PM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
650 PM CST Mon Jan 31 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-020100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
650 PM CST Mon Jan 31 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating wintry precipitation is likely Tuesday night through
late Wednesday night. Snowfall amounts of over four inches are
possible for much of the area. Light accumulations of freezing
rain and sleet are also possible south of Interstate 35. Some
blowing and drifting snow is also possible. A Winter Storm Watch
is in effect for east central and portions of northeast and
central Kansas.

Wind chill values of negative 5 to negative 20 are forecast for
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:19 AM CSTWinter Weather AdvisoryTOPBrown, Clay, Dickinson, Geary, Jackson, Nemaha and 3 more33 hr

Nearby

Winter Storm Warnings in Kansas, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.